Colorado, 2024

Damaging Wind in Colorado, June 2, 2024

June 2, 2024 · NWS GJT · 1 event in 1 county or zone

With lingering midlevel moisture, modest instability, and a weak wave moving through the flow aloft, stronger showers and thunderstorms developed over the higher terrain north of I-70. Dry surface levels helped to enhance thunderstorm outflow winds, with peak gusts generally below severe criteria, but at least one gust above criteria recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

With lingering midlevel moisture, modest instability, and a weak wave moving through the flow aloft, stronger showers and thunderstorms developed over the higher terrain north of I-70. Dry surface levels helped to enhance thunderstorm outflow winds, with peak gusts generally below severe criteria, but at least one gust above criteria recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 2, 11:59 AM MST, 2 hours 31 minutes earlier. Its key messages:

  • Showers and thunderstorms will fire over northern portions of the CWA today. Gusty winds and small hail expected from the stronger cells.
  • Another round of convection expected Monday with the Flat Tops and northern mountains favored during the evening hours.
  • Temperatures will remain above normal and into the coming week. The warmest temperatures of the season thus far will be Thursday and Friday at 10 to 15 degrees above normal.
  • Major stem rivers will continue to show rises over the coming days thanks to warm surface temperatures.
Area forecast discussion, Jun 2, 11:59 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1259 PM MDT Sun Jun 2 2024

.KEY MESSAGES...

- Showers and thunderstorms will fire over northern portions of
  the CWA today. Gusty winds and small hail expected from the
  stronger cells.

- Another round of convection expected Monday with the Flat Tops
  and northern mountains favored during the evening hours.

- Temperatures will remain above normal and into the coming
  week. The warmest temperatures of the season thus far will be
  Thursday and Friday at 10 to 15 degrees above normal.

- Major stem rivers will continue to show rises over the coming
  days thanks to warm surface temperatures.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1217 PM MDT Sun Jun 2 2024

Convection has already started firing over the northern valleys
as expected. This convection is in response to an approaching
shortwave trough that is just to our west. As it moves through,
convection will increase though models have consistently placed
the convection over northern portions of the CWA. Limited
moisture will preclude most, if any, convection for areas south
though a quick popup can't be completely ruled out. Forecast
soundings highlight dry lower levels across the area which is
also borne out with local obs reporting humidities in the teens.
This type of environment favors gusty surface winds and don't
see that changing this afternoon. Some outflow winds from the
stronger cells will likely reach 40 to 50 mph, if not a bit
higher. Forecast DCAPE values range from 500 to over 1000 J/kg
in some spots so chances are increased for stronger downdrafts
associated with this convection. Along with the winds, some hail
will also be possible. Outside of the convection, the usual Cu
buildup over the higher terrain will occur along with some high
clouds moving overhead. Convection will die down later this
evening giving way to calm conditions.

The next shortwave trough to move in will move in from the
northwest. The base of the trough won't move through until the
late evening hours on Monday so while northern portions of the
CWA might see a few showers/storms coverage will be minimal at
best. One thing many areas will see will be some gusty surface
winds ahead of the wave. Areas north of the San Juans will see
gusts of 25 to 35 mph with lower gusts south. Heading into the
evening hours, the northern mountains and Flat Tops are favored
to see some showers and a few storms. Like today, outside of the
showers/storms, look for some mid to high level clouds from mid
afternoon onwards. Warm temperatures remain.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 1217 PM MDT Sun Jun 2 2024

A weak but dry embedded wave may kick off a few more thunderstorms
across the northwest Colorado mountains on Tuesday afternoon but,
elsewhere, look for drier and warmer weather. A strong ridge of high
pressure will build across the Desert Southwest while a potent upper
level low dominates the eastern CONUS. Benign weather prevails for
Wednesday before the axis of the ridge begins to shift east of the
Divide as troughing elongates off the Aleutian Islands. Aiding in
the shift will be the presence of a cut off low centered off the
coast of Baja, helping to deflect that ridge axis by Thursday.
Guidance remains inconsistent regarding the weak advection of
subtropical moisture into the area underneath the ridge with the
latest NBM knocking back shower potential late in the week. For now,
the arrival of at least high-based moisture would bring some passing
clouds. This weekend will see the cut off low swing northeast into
the southwest CONUS but confidence on what impacts we will see
remains low. Overall, the long term will be quiet but by the time we
hit the weekend a shift towards more unsettled conditions is
possible.

As noted in prior discussions, the strong warming trend will be the
main highlight of the long term period. Under the building ridge
highs will climb to 10 to 15 degrees above normal and even approach
the lower triple digits in our desert valleys. Even with the ridge
axis shifting farther east later in the period highs will remain 5
to 10 degrees above normal through the weekend. Low temperatures
each night will also be unseasonably warm.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1120 AM MDT Sun Jun 2 2024

Another round of isolated to scattered showers and thunderstorms
are expected this afternoon, favoring the mountains and areas
north of I-70. Outside of activity, expect passing clouds and
breezy afternoon winds of 20 to 25 kts at times. Gusty outflow
winds can be expected near any shower or storm activity with
gusts up to 45 kts possible. Showers diminish this evening with
dry weather persisting through Monday morning. Overall, VFR
will prevail through the TAF period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jun 2, 3:11 AM MST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
411 AM MDT Sun Jun 2 2024

COZ001>014-017>023-UTZ022>025-027>029-031015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
411 AM MDT Sun Jun 2 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low. However,
isolated to scattered thunderstorms are possible mostly over the
northern mountains, especially along the Continental Divide this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to low end scattered thunderstorms are possible over the
Uinta and northern Colorado mountains Monday afternoon and overnight.
We'll see a brief pause in thunderstorms Tuesday and Wednesday. Much
warmer conditions are possible late in the week with a return of
isolated to scattered thunderstorms along the Continental Divide
Thursday spreading to the west over the higher terrain Friday and
Saturday as moisture moves up from the south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 10:53 AM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1153 AM MDT Sun Jun 2 2024

COZ001-002-021830-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
1153 AM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOFFAT COUNTY
THROUGH 1230 PM MDT...

At 1153 AM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Rangely, or 50 miles east of Vernal, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County.

This includes U.S. Highway 40 in Colorado between mile markers 40 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4039 10864 4048 10866 4060 10836 4036 10830
TIME...MOT...LOC 1753Z 261DEG 15KT 4043 10857

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MS
Special weather statement, Jun 2, 12:55 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
155 PM MDT Sun Jun 2 2024

COZ002-004-005-013-022030-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
155 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROUTT COUNTY
THROUGH 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oak Creek, or 35 miles southeast of Craig, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oak Creek, Milner, Phippsburg, and Tow Creek.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 120 and 125, and
between mile markers 140 and 141.
 Colorado 131 between mile markers 45 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 10664 4012 10683 4040 10722 4052 10699
      4026 10664 4022 10663
TIME...MOT...LOC 1954Z 249DEG 13KT 4028 10696

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KJS
Special weather statement, Jun 2, 1:17 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
217 PM MDT Sun Jun 2 2024

COZ002-005-013-022100-
Flat Tops CO-Upper Yampa River Basin CO-Central Yampa River Basin CO-
217 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROUTT AND
SOUTHEASTERN MOFFAT COUNTIES THROUGH 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Craig, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Craig, Hayden, and Hamilton.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 84 and 96, and
between mile markers 98 and 114.
 Colorado 13 between mile markers 72 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4027 10725 4035 10775 4055 10767 4050 10712
TIME...MOT...LOC 2016Z 215DEG 12KT 4038 10767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KJS

The radar

The Grand Junction radar (KGJX), 109 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
June 2, 2:30 PM MST to 3:30 PM MST
Where
Moffat County, 18 mi SE of Massadona
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
40.036, -108.379

The Pinto RAWS station recorded a gust to 60 mph with a passing thunderstorm. This storm also produced a gust to 49 mph at the KEEO ASOS at Meeker Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197686.